Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2009, 6:09 PM EDT for Grant County, Indiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2009, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 1, 2009, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County Grant County, IN
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:06 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 1, 3:06 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 306 PM EDT MON JUN 1 2009 .SHORT TERM... CLOUDINESS OVER THE AREA IN THE WAKE OF THIS MORNINGS TSTMS WAS SLOWLY ERODING AND WARM/MOIST AIRMASS WAS ADVECTING NE INTO THE AREA. ILX/DTX MORNING SOUNDINGS BOTH SUGGESTED CONSIDERABLE CAPPING FOR SFC BASED CONVECTION IN PLACE BUT INCREASING LOW LEVEL MOISTURE/HEATING SHOULD ALLOW THIS TO BE OVERCOME LATE THIS AFTN AND THIS EVE AS CDFNT OVER WI/IA MOVES SE AND MCV OVER IA MOVES EAST. THUS, THINK ITS LIKELY THAT TSTMS WILL DVLP UPSTREAM AND PSBLY OVER THE CWA LATE THIS AFTN AND THIS EVENING. MLCAPE 1500-2500 J/KG AND 30-40KT DEEP LAYER SHEAR CONTS TO SUGGEST A THREAT OF SVR STORMS...ESPECIALLY ACROSS SWRN PORTION OF CWA WHERE BEST INSTABILITY WILL BE PRESENT. SHEAR GENERALLY UNIDIRECTIONAL SUGGESTING MAIN THREAT WILL BE DAMAGING WIND WITH LINE SEGMENTS AND POTENTIAL FOR LARGE HAIL. FRONT EXPECTED TO STALL ACROSS CENTRAL INDIANA BY TUE MORNING AS ANOTHER SHRTWV/CDFNT MOVES SE-E INTO THE UPR GRTLKS/PLAINS. LOW LEVEL FLOW SHOULD BACK DURING THE DAY AS SHRTWV APPROACHES WHICH MAY CAUSE SOME OVER-RUNNING SHOWERS/TSTMS IN OUR AREA. CWA EXPECTED TO REMAIN ON COOLER SIDE OF FRONT TUESDAY WHICH SHOULD RESULT IN TEMPS AROUND 10F COOLER THAN TODAY... RANGING FROM THE U60S NW TO THE U70S SE. AS LOW AMPLITUDE SHRTWV TROF CONTS TO PROGRESS E-SE ACROSS THE UPR GRTLKS AND MS VALLEY TUE NGT ANOTHER SFC CDFNT SHOULD PUSH THROUGH OUR AREA. SOME INSTABILITY...MAINLY ELEVATED WILL CONTINUE ACROSS THE AREA... WHICH SHOULD ALLOW FOR SHOWERS/TSTMS TO DVLP. VERY MOIST AIRMASS, SLOW MOVG FRONT, AND SMALL MBE VECTORS SUGGEST POTENTIAL FOR LOCALLY HEAVY RAINFALL AS THIS SYSTEM MOVES THROUGH. DECENT WIND FIELDS AND SHEAR ALSO SUGGESTS A FEW STORMS MAY BE SVR...MAINLY ACROSS SRN PORTION OF CWA WHERE BETTER CHC OF SFC BASED INSTABILITY IN THE EVE. WILL TURN COOLER BEHIND THIS FRONT TUE NIGHT WITH LOWS BY WED MORNING RANGING FROM THE U40S NORTH TO THE M50S SOUTH. && .LONG TERM... WEDNESDAY THROUGH MONDAY. INITIAL FOCUS WILL BE ON FRONTAL BOUNDARY THAT WILL BE SOUTH OF THE AREA...FINALLY PUSHING AWAY FROM THE REGION AS HIGH PRESSURE TRIES TO BUILD SOUTH AND CLEAR THINGS OUT. GFS/GEM/ECMWF ALL INDICATE A WAVE MOVING ALONG THE FRONT WITH MUCH OF THE CWA STILL ON THE NORTHERN FRINGES OF IT WEDS MORNING...WITH SE AREAS POSSIBLY INTO AFTERNOON. AFTER COLLABORATION AND FOLLOWING THINKING OF OVERNIGHT SHIFT...HAVE EXPANDED POPS TO ALL AREAS WEDS AM BUT KEPT IN CHC AT THIS POINT WITH POPS THEN CONFINED TO LOW CHC IN SE DURING THE AFTERNOON. DEWPTS ONLY IN THE 40S TO MAYBE NEAR 50 AND NORTHEAST FLOW SHOULD PRECLUDE THUNDER AT THIS TIME SO WILL ONLY GO WITH SHOWERS. WITH THE CLOUD COVER AND POSSIBLY PRECIP AROUND AND AREA ON THE NORTH SIDE OF THE FRONT...HAVE LOWERED TEMPS SOMEWHAT. RIDGE LOOKS TO TAKE HOLD WEDS NGT INTO FRIDAY NIGHT AND POSSIBLY SATURDAY BEFORE THE NEXT TROUGH MOVES IN AND BRINGS ANOTHER CHANCE FOR SHOWERS AND STORMS AS WELL AS A POTENTIAL SIG WARM UP. 850MB TEMPS INTO THE WEEKEND OF GREATER THAN 20 C WILL BE OFF TO THE WEST WHICH WOULD YIELD HIGHS IN THE 90S. HOWEVER...DONT THINK WE WILL GET THAT WARM HERE BUT MID 80S AND INCREASING DEWPTS LOOK ON TAP. IN TERMS OF PRECIP...GFS TRIES TO BRING SOME LIGHT PRECIP IN SATURDAY...BUT PREFER THE SLOWER ARRIVAL TO THINGS MORE IN THE SAT NGT TO SUNDAY NIGHT FRAME. LOW LOOKS TO BE PULLING AWAY WITH DRY CONDITIONS ARRIVING FOR MONDAY SO HAVE WENT DRY. && .PREV DISCUSSION... /ISSUED 126 PM EDT MON JUN 1 2009/ AVIATION... VFR CONDITIONS ACROSS THE REGION EARLY THIS AFTN. UNSTABLE AIRMASS ADVECTING NE INTO NRN INDIANA AHEAD OF CDFNT DROPPING SE ACROSS WI/IA. COMBINATION OF THIS FRONT AND WK SHRTWV MOVG EAST ACROSS IA SHOULD CAUSE TSRA TO DVLP OVER OR JUST UPSTREAM OF THE AREA LATE THIS AFTN AND MOVE THROUGH THE TERMINALS THIS EVE WITH MVFR CONDITIONS...PSBLY BRIEFLY IFR. FRONT WILL MOVE THROUGH THE AREA TONIGHT AND STALL OVER CENTRAL INDIANA BY TUE MORNING. MVFR CONDITIONS EXPECTED TO DVLP BEHIND THE FRONT AND SCT SHRA/TSRA ALSO PSBL NEARER TO THE BOUNDARY... FOR NOW JUST INCLUDED SHRA AT FWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...JT LONG TERM...WEISSER/FISHER AVIATION...JT
Hazardous weather outlook, Jun 1, 4:46 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 446 AM EDT MON JUN 1 2009 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-020900- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 446 AM EDT MON JUN 1 2009 /346 AM CDT MON JUN 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A GOOD CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY NIGHT AND SUNDAY. IT REMAINS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-020900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 446 AM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE OVER THE LAKE TODAY AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. WAVES WILL BE HIGHER NEAR THUNDERSTORMS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A GOOD CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. WAVES WILL BE HIGHER NEAR THUNDERSTORMS. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY NIGHT AND SUNDAY. IT REMAINS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Special weather statement, Jun 1, 5:56 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT MON JUN 1 2009
INZ025-026-012230-
HUNTINGTON IN-WELLS IN-
556 PM EDT MON JUN 1 2009
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF BLUFFTON...MOVING EAST AT 45
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BLUFFTON...
LIBERTY CENTER AND ROCKFORD...
TRAVISVILLE...WELLSBURG AND PONETO...
REIFFSBURG...
CRAIGVILLE...
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 74 AND
83.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.
LAT...LON 4063 8546 4067 8546 4067 8551 4077 8553
4083 8508 4061 8508
TIME...MOT...LOC 2155Z 262DEG 40KT 4070 8535
BJSSpecial weather statement, Jun 1, 6:00 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EDT MON JUN 1 2009
INZ023-024-032-012230-
GRANT IN-MIAMI IN-WABASH IN-
600 PM EDT MON JUN 1 2009
AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETSER...OR NEAR MARION...MOVING EAST AT
30 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MARION...
VAN BUREN...
HOME CORNER...
LANDESS...HANFIELD AND LAKE WOOD...
ARCANA...
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 61 AND
73.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN.
LAT...LON 4061 8587 4068 8565 4067 8546 4051 8545
4050 8585
TIME...MOT...LOC 2200Z 254DEG 24KT 4059 8575
BJSLocal storm report, Jun 1, 6:07 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT MON JUN 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL FULTON 40.95N 86.26W
06/01/2009 M0.25 INCH FULTON IN FIRE DEPT/RESCUE
&&
EVENT NUMBER IWX0902616
LMKLocal storm report, Jun 1, 6:09 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT MON JUN 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 1 SSE LA FONTAINE 40.66N 85.72W
06/01/2009 M0.25 INCH WABASH IN TRAINED SPOTTER
&&
EVENT NUMBER IWX0902617
LMKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:10 AM EDT | Special Marine Warning | IWX | 95 min | |
| Jun 1, 5:24 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 51 min |
| Jun 1, 6:09 AM EDT | Special Weather Statement | IWX | Elkhart, Fulton, Kosciusko, Marshall, Pulaski, Starke | 66 min |
| Jun 1, 6:42 AM EDT | Special Weather Statement | IWX | Adams, Allen, DeKalb, Huntington, LaGrange, Noble and 3 more | 63 min |
| Jun 1, 7:33 AM EDT | Special Weather Statement | IWX | Adams, Blackford, Grant, Jay, Wells | 57 min |
| Jun 1, 8:35 AM EDT | Special Weather Statement | IWX | Blackford, Jay, Wells | 25 min |
| Jun 1, 5:56 PM EDT | Special Weather Statement | IWX | Wells | 34 min |
| Jun 1, 6:00 PM EDT | Special Weather Statement | IWX | Grant | 30 min |
| Jun 1, 6:19 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 56 min |
| Jun 1, 6:31 PM EDT | Flash Flood Watch | IWX | Adams, Blackford, Cass, Grant, Huntington, Jay and 4 more | 7 hr |
| Jun 1, 6:45 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Huntington, Jay, Wells | 60 min |
| Jun 1, 7:06 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 41 min |
| Jun 1, 7:13 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 62 min |
| Jun 1, 7:35 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 55 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.